Format

Send to

Choose Destination
Acta Med Scand. 1975 Mar;197(3):153-9.

Intrauterine death and circulating anticoagulant ("antithromboplastin").

Abstract

A report is presented of a young, otherwise apparently healthy, woman who had three pregnancies which for some unknown reason terminated in intrauterine death (macerated foetuses). During the third pregnancy a coagulation defect was diagnosed, which was characterized by prolonged coagulation times and prolonged one-stage prothrombin time. This defect disappeared after the end of the pregnancy, but returned during the fourth pregnancy. This time a circulating anticoagulant was found, which inhibited the action of thromboplastin. The values found for the various coagulation factors were normal. The anticoagulant titre rose during the pregnancy from 1/2 to 1/10. Leucocyte agglutinating as well as lymphocytotoxic antibodies directed against the husband's cells were demonstrated in the patient during the pregnancy. In this case, by passage of cell fragments and thromboplastic substances to the mother, the foetus had probably induced the development of antibodies against the foetal tissues. The foetus may be regarded as an incompatible transplant. The fourth pregnancy was terminated by caesarean section in the 34th week. The child weighed 1440 g and, after three exchanges of blood, did very well. The placenta was severely infarcted. It is postulated that the development of antithromboplastin during pregnancy may be a contributory cause of intrauterine death.

PMID:
1124664
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center